'Zombie drug' claims first victim in UK and could be in widespread use across the country
A new "zombie drug" has claimed its first British victim and could be widespread across the UK, experts have warned.
The death of 43-year-old Karl Warburton last May marked the first recorded fatality caused by xylazine, a powerful sedative which has devastated cities across the US.
Used by vets to tranquillise large animals, xylazine lowers the heart and breathing rates to dangerous levels and can cause large patches of rotting flesh when injected, leading to the nickname "zombie drug".
It is thought that the father of two, who had been referred to addiction services, took heroin which was laced with fentanyl and xylazine.
The factory worker was found in the living room of his home in Solihull, West Midlands.
A coroner determined his cause of death as acute aspiration pneumonitis, a lung injury caused by inhaling toxins, and listed xylazine as a contributing factor.
The presence of the drug in his system was discovered by "chance" after toxicologists noticed a "strange peak" in the results of his drug screening.
Now experts have warned that xylazine - known on the street as tranq - could already be widespread in British heroin supplies as drug screenings are not designed to detect it.
It has contributed to an epidemic of drug deaths in the US, with research by the Food and Drug Administration (FDA) showing it is prevalent in 7% of overdoses across the country - and as high as 26% in some states.
A new drug is causing horror on US streets
Xylazine compounds America's overdose crisis
Dr Caroline Copeland, director of the National Programme on Substance Abuse Deaths, led a study into Mr Warburton's death at King's College London.
She said it was "highly likely" that the drug is elsewhere in the UK drug market but is not being detected.
Dr Copeland warned that regular drug screenings should be updated to look for the drug and that users should be made aware of the additional risks of xylazine.
"If it has appeared in one place, it is highly unlikely that this was the only preparation with (xylazine) available," she said.
"It probably is elsewhere but isn't being detected.
"The most immediate thing to be done is to tell heroin users that this is around."